Period changes could be a harmless side effect of the Covid vaccine
A survey has been launched to probe whether or not menstrual changes could be a side effect of the Covid-19 vaccine.
The survey, started last month, came after Dr Kate Clancy, a medical anthropologist, shared on Twitter her experience of an unusually heavy period following the Moderna jab.
Her post was met with dozens of similar accounts in response and one woman claimed she had not stopped bleeding since she got her second Pfizer vaccine back in January.
While another said: “I got the Pfizer shot 3 days before my period...Period is now 8 days late. I haven’t had a period this late in years.
Dr Clancy and her former colleague Dr Katharine Lee then decided to launch the survey documenting people’s experiences.
It asks about the timing of your vaccines, your menstrual cycles, and your menstrual period and aims to explore whether the Covid jab affects periods.
There is no reported link between the coronavirus vaccine and heavy or late periods and no research has been done yet.
But there is extensive evidence to suggest there is no link between the vaccine and pregnancy loss.
Dr Victoria Male, a reproductive immunologist at Imperial College London, told the BBC that some post-menopausal women, and people taking hormones which stop their periods, have reported bleeding.
And several trans men and post-menopausal women who would not usually have had their periods got in touch with Drs Clancy and Lee saying they had experienced bleeding after the jab.
Although the link is not proven, reproductive specialists told the broadcaster there are reasons the vaccine could be causing changes to periods - but these are not anything to be concerned about.
After vaccination, lots of chemical signals which have the potential to affect immune cells are circulating round the body. This could cause the womb lining to shed, and lead to spotting or earlier periods, Dr Male explained.
Showing 2 comments
Sign in with